Alert archive / North Dakota / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Apr 5, 2024, 2:14 AM MDT for 34 counties in North Dakota. It took effect at Apr 5, 2024, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2024, 2:14 AM MDT (08:14 UTC)
- In effect from
- Apr 5, 2024, 11:00 AM MDT
- Expired
- Apr 5, 2024, 6:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Bismarck, ND
All 34 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Ward County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 83 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3040 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885 WWUS83 KBIS 050814 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 314 AM CDT Fri Apr 5 2024 ...RED FLAG WARNING FOR MUCH OF WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON INTO THIS EVENING... .Critical fire weather conditions are expected this afternoon into this evening across parts of western and central North Dakota. Minimum relative humidity is expected to drop into the 18 to 25 percent range, in central North Dakota, and 25 to 30 percent in western North Dakota. Southeast winds will be sustained from 25 to 35 mph, with gusts to 50 mph. NDZ002>005-010>013-021>023-035-036-052015- /O.UPG.KBIS.FW.A.0001.240405T1700Z-240406T0000Z/ /O.NEW.KBIS.FW.W.0002.240405T1700Z-240406T0000Z/ Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- McLean-Sheridan-Wells-Burleigh-Kidder- 314 AM CDT Fri Apr 5 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTHERN AND CENTRAL NORTH DAKOTA... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * WINDS...Southeast 25 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 18 percent. * AFFECTED AREA...Parts of northern and central North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NDZ001-009-017>020-025-031>034-037-040>047-050-052015- /O.NEW.KBIS.FW.W.0002.240405T1700Z-240406T0000Z/ Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Foster-Golden Valley- Billings-Stark-Morton-Stutsman-Slope-Hettinger-Grant-Bowman-Adams- Sioux-Emmons-Logan-McIntosh- 314 AM CDT Fri Apr 5 2024 /214 AM MDT Fri Apr 5 2024/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF WESTERN AND CENTRAL NORTH DAKOTA... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon CDT /11 AM MDT/ today to 7 PM CDT /6 PM MDT/ this evening. * WINDS...Southeast 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 25 percent. * AFFECTED AREA...Much of western and central North Dakota * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
420 WWUS83 KBIS 051538 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 1038 AM CDT Fri Apr 5 2024 ...RED FLAG WARNING FOR WESTERN AND MUCH OF CENTRAL NORTH DAKOTA THIS AFTERNOON INTO THIS EVENING... .Critical fire weather conditions are expected this afternoon into this evening across western and much of central North Dakota. Minimum relative humidity is expected to drop into the 18 to 25 percent range in central North Dakota, and 25 to 30 percent in western North Dakota. Southeast winds will be sustained from 25 to 35 mph, with gusts to 50 mph. NDZ001>005-009>013-017>023-025-031>037-040>047-050-060000- /O.CON.KBIS.FW.W.0002.240405T1700Z-240406T0000Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- McIntosh- 1038 AM CDT Fri Apr 5 2024 /938 AM MDT Fri Apr 5 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF WESTERN AND CENTRAL NORTH DAKOTA... * WINDS...Southeast 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 18 percent. * AFFECTED AREA...Western and much of central North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Heinert
578 WWUS83 KBIS 052352 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 652 PM CDT Fri Apr 5 2024 ...RED FLAG WARNING FOR WESTERN AND MUCH OF CENTRAL NORTH DAKOTA WILL BE ALLOWED TO EXPIRE... NDZ001>005-009>013-017>023-025-031>037-040>047-050-060100- /O.EXP.KBIS.FW.W.0002.000000T0000Z-240406T0000Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- McIntosh- 652 PM CDT Fri Apr 5 2024 /552 PM MDT Fri Apr 5 2024/ ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS EVENING FOR WESTERN AND MUCH OF CENTRAL NORTH DAKOTA... Humidity values will continue to increase as the evening goes on, therefore the Red Flag Warning will be allowed to expire. $$ Besson
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 4, 11:51 PM MDT, 2 hours 23 minutes earlier. Its key messages:
- Near critical fire weather conditions are expected this afternoon across western North Dakota.
- Critical fire weather conditions are possible on Friday across parts of northern and central North Dakota. A Fire Weather Watch has been issued.
- Strong southeast winds are expected across western and parts of south central North Dakota on Friday. A Wind Advisory has been issued. Strong winds will likely continue on Saturday across central North Dakota.
- Rain chances return Saturday (20 to 50% mainly southwest), peak on Sunday (20% north to 70% south), and continue through the day Monday (30 to 50%).
- Mostly dry and a little warmer mid week next week.
Area forecast discussion, Apr 4, 11:51 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1251 AM CDT Fri Apr 5 2024 .KEY MESSAGES... - Near critical fire weather conditions are expected this afternoon across western North Dakota. - Critical fire weather conditions are possible on Friday across parts of northern and central North Dakota. A Fire Weather Watch has been issued. - Strong southeast winds are expected across western and parts of south central North Dakota on Friday. A Wind Advisory has been issued. Strong winds will likely continue on Saturday across central North Dakota. - Rain chances return Saturday (20 to 50% mainly southwest), peak on Sunday (20% north to 70% south), and continue through the day Monday (30 to 50%). - Mostly dry and a little warmer mid week next week. && .UPDATE... Issued at 1250 AM CDT Fri Apr 5 2024 Breezy to windy southeast winds will continue across the west tonight. Mid to high level clouds will also be found across the CWA through the night. Lows tonight will be in the mid 20s east to near 40 west. Overall the forecast remains on track with little needing updating at this time. .UPDATE... Issued at 945 PM CDT Thu Apr 4 2024 Gusty southeast winds continue over western portions of the area, with breezy conditions elsewhere. Current forecast remains in good shape with only minimal changes needed. .UPDATE... Issued at 712 PM CDT Thu Apr 4 2024 For early evening update main change was to significantly increase cloud cover over much of the area has high clouds continue to lift up the backside and over the ridge that is currently over our area. Otherwise, going forecast remains in good shape. && .DISCUSSION... Issued at 250 PM CDT Thu Apr 4 2024 This afternoon, the synoptic pattern was dominated by a persistent omega block extending across the CONUS, with the narrow ridge extending across the western part of the Northern Plains. At the surface, a low pressure was centered over south central North Montana, bringing in a swath of cirrus across western North Dakota. A tightened pressure gradient and being on the east side of the low has led to breezy southeast winds, especially across western North Dakota. With these breezy winds and relative humidity in the upper 20 percent range, we continue to expect near-critical fire weather conditions in western North Dakota this afternoon. Relative humidity is much lower across parts of central North Dakota, but with lighter winds, not as much of a problem. Critical fire weather conditions are expected on Friday across north central and parts of northwest North Dakota, from a combination of strong southeast winds and low relative humidity. We have issued a Fire Weather Watch for these areas for Friday afternoon and early evening. Although the southeast flow does typically lead to more moisture return, we still opted to blend in some higher-res guidance for forecast dew points on Friday, to lower them just a bit (primarily in central ND). Following the expected low- level parcel trajectory leads us to the air mass in eastern Nebraska and western Iowa, where current dew points this afternoon are in the upper teens to lower 20s from drier northerly flow. This led to minimum relative humidity in the 18 to 22% range in north central North Dakota, and the mid 20 percent range across parts of the northwest and south central. Winds in the Watch area are expected to be sustained 25 to 30 mph, from the southeast, with gusts to 45 mph. The strongest winds are progged to stay generally west of where the lowest humidities are, with sustained winds in western into south central North Dakota around 30 to 35 mph. Forecast soundings don't show a very deep mixed layer, but the top of the mixed layer does max out around 40 knots across western North Dakota, and the lower 30 knot range across the central. Because of these strong winds, we have issued a Wind Advisory for far northwest, southwest, and parts of south central North Dakota. This is in effect late Friday morning into the evening. There is strong ensemble agreement on a deep trough and subsequent closed low moving into the Central Plains this weekend, bringing increasing chances for rain starting Saturday night and continuing into Monday. The general trend has been for the center of the stacked low to move west-east from Wyoming in the vicinity of the SD/NE state line, with precipitation chances expanding to the north. POPs have been consistently higher in southern North Dakota compared to the northern part of the state, with the latest chances from 20% north to 70% south. NBM probabilities continue to show the highest potential for higher QPF amounts in southwest North Dakota, where rain chances begin earlier on Saturday, and on the northern axis of forecast higher QPF amounts. The southwest corner of the state has a 50 to 75% chance of exceeding 0.25" Saturday night through Sunday, with a 25 to 45% chance of exceeding 0.50". Probabilities decrease to the north and east. There is one scenario from cluster analysis (25% chance) that takes the low slightly further to the south, which would cut back on rain chances, although even this still has rain across southwest and south central North Dakota. The most uncertainty with this system comes from when it will move out of the area, with no set solution from ensemble members regarding when it pushes northeast and if it stays closed. For now, carrying NBM POPs that keep chance POPs (30- 50%) through the day Monday before tapering off. Southeast winds will stay strong on Saturday as the surface low deepens and tightens the pressure gradient. Thinking winds are likely to reach advisory-level criteria central and east from sustained gradient winds, and maybe not from wind gusts. ECMWF EFI highlights this potential well. Winds stay breezy and from the east in this area on Sunday as the low approaches and potentially weakens slightly. This system will also bring cooler temperatures, with highs dropping into the lower 40s to lower 50s on Sunday and Monday. Fairly good confidence on a warmer and dry pattern setting up for the remainder of the work week next week, although unsure of just how warm it will get as it will depend on amplitude and placement of upper ridging to our west. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1250 AM CDT Fri Apr 5 2024 VFR conditions will prevail through the forecast period. Mid to high level clouds may be found at times as well. Breezy to windy southeast winds will be found across the west tonight, then spread across much of the forecast area for Friday. The strongest wind gusts through Friday could be 40 to 45 knots, especially in western parts of the state. These strong winds could bring low level wind shear through this morning, and again tonight. Right now confidence was high enough to include in the KXWA and KDIK TAFs. && .FIRE WEATHER... Issued at 250 PM CDT Thu Apr 4 2024 Critical fire weather conditions are possible (50-70% probability of meeting Red Flag criteria) over central and especially north central ND Friday. There is some question about the rate of 'return-flow' moistening, given upstream trends in dewpoints over the mid Missouri River valley of Nebraska/Iowa/Missouri, where southeast winds will be trying to pull moisture in from. Dewpoints in those areas remain in the teens to lower 20s today, so we leaned on a lower relative humidity forecast than ensemble mean guidance would suggest. This resulted in forecast afternoon relative humidities of 18 to 25% in much of central ND (lowest in the north central), and southeast winds sustained at 25 to 30 mph with higher gusts led to issuance of a Fire Weather Watch. Later forecasts may need to expand or refine the area of critical fire weather conditions pending trends in the dewpoint and therefore relative humidity forecasts. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM CDT /10 AM MDT/ this morning to 8 PM CDT /7 PM MDT/ this evening for NDZ001-009-017>020-031>034- 040>045. Fire Weather Watch from noon CDT today through this evening for NDZ002>005-010>013-021>023-035-036. && UPDATE...Anglin DISCUSSION...Jones AVIATION...Anglin FIRE WEATHER...CJS
Hazardous weather outlook, Apr 4, 11:41 PM MDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1241 AM CDT Fri Apr 5 2024 NDZ002>005-010>013-021>023-035-036-060545- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- McLean-Sheridan-Wells-Burleigh-Kidder- 1241 AM CDT Fri Apr 5 2024 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and south central North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Fire Weather Watch is in effect Friday afternoon and early evening. See www.weather.gov/bis for details. Winds gusting to 45 mph possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009-017>020-031>034-040>045-060545- Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 1241 AM CDT Fri Apr 5 2024 /1141 PM MDT Thu Apr 4 2024/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Wind Advisory is in effect mid-day Friday into Friday evening. See www.weather.gov/bis for additional information. In addition, near-critical fire weather conditions are expected given the gusty winds and low relative humidity values. Winds gusting to 45 mph possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ025-037-046>048-050-051-060545- Foster-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 1241 AM CDT Fri Apr 5 2024 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gusty southeast winds and low relative humidity values will result in near-critical fire weather conditions on Friday. Winds gusting to 45 mph possible over parts of southwest North Dakota on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in North Dakota, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.